Risk Factors for the Development of Gastrointestinal Bleeds and Ulcers after Formulary Change in the Neuroscience Intensive Care Unit
MetadataShow full item record
Objective: The objective of this study was to evaluate the efficacy of prophylactic administration of histamine-2-receptor antagonists in preventing gastrointestinal (GI) bleeds and ulcers after formulary interchange. Mortality was a secondary endpoint. Method: This study was conducted as a retrospective chart review of patients admitted into the neuroscience intensive care unit (NSICU) and received an esophagogastroduodenoscopy (EGD) in years 2013 and 2014. All patient records were obtained from Memorial Hermann-Texas Medical Center in Houston, Texas. Data regarding prophylactic stress ulcer medications and incidence of GI bleeds or ulcers was collected on paper data collection sheets then formatted electronically. Data was collected and analyzed using descriptive analysis, bivariate analysis, and logistic regression. Results: A total of 72 patients were included for analysis. No factors were statistically significant. There was a total rate of 73.61% of GI ulcers and 75% of GI bleeds. 50% of all patients received ranitidine, 25% received famotidine, and 25% received PPI’s as SUP. Incidence of GI bleeds and ulcers by treatment group was almost identical: the ranitidine group (n=36) had 26 (72.22%) GI ulcers and 27 (75%) GI bleeds, the famotidine group (n=18) had 12 (66.67%) GI ulcers and 12 (66.67%) bleeds, and the PPI group (n=18) had 15 (83.33%) GI ulcers and 15 (83.33%) GI bleeds. Mortality included only 1 patient (1.39%). Factors predictive for developing GI ulcer may include use of famotidine (p=0.07). On the other hand, factors predictive for developing GI bleed may include use of ranitidine (p=0.09) and having SUP medication regimen switched (p=0.08). For mortality, no factors were considered significant in correlation to having mortality or predicting mortality, including APACHE II scores. Conclusion: Although the results were not statistically significant, the trend in data points shows that use of ranitidine and switching SUP medications may have predisposed patients to developing GI bleeds. Furthermore, compared to those who received PPI’s, those on either famotidine or ranitidine had higher rates of GI injury. No factors were correlated closely with mortality. While the use of ranitidine was initiated from a cost-savings perspective, increases in GI injury may render the formulary interchange ineffective. Future studies with a higher sample size would be able to strengthen these findings of the incidence of GI bleeds and ulcers by SUP medication.